Washington, 2015Wildfire in Washington, August 10 to 11, 2015
August 10 to 11, 2015 · NWS OTX · 1 event in 1 county or zone
This fire of undetermined cause started 11 miles south of Creston, WA. It burned 542 acres and cost $40,000 to contain/suppress.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This fire of undetermined cause started 11 miles south of Creston, WA. It burned 542 acres and cost $40,000 to contain/suppress.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 9, 9:31 PM PST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 9:31 PM PST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1031 PM PDT SUN AUG 9 2015
.SYNOPSIS...
Hot weather will return for most of the work week with a
continued chance of general mountain thunderstorms. A few record
high temperatures may be set Wednesday. Thursday a cold front will
bring a more active thunderstorm threat along with cooler
temperatures by next weekend.
&&
.DISCUSSION...
Tonight and Monday...A closed low off the North Washington will
slowly drop south into Monday resulting in a continued south-
southwesterly flow. One weak weather disturbance will track from
north Central Oregon into Eastern Washington and north Idaho
tonight. Just enough instability and lift is present to warrant a
slight chance of rain showers. An axis of elevated instability
generally from Moses Lake to Coeur D'Alene and points south could
also result in a few lightning strikes. This wave exits early
Monday morning and models show quite a bit of drying in the mid
levels before a stronger wave approaches from Oregon into southern
Washington and Central Idaho late Monday afternoon. This wave may
trigger scattered showers and thunderstorms over the Blue
Mountains, Palouse, Lewiston area, Camas Prairie, and Central
Panhandle Mountains. Fire Weather Watches and Red Flag Warnings
are in place for these areas Monday afternoon into Monday night.
The air mass warms on Monday with 850mb temps warming to 22-25c
resulting in valley highs warming back up into the lower to mid
90s. JW
Monday Night through Wednesday: Continued unsettled weather
expected as we are wedged between the low off the west coast and
the western portion of an upper level ridge stretching from Texas
to northern Canada. Two waves of energy will move through...one
starts Monday afternoon and continues its trajectory across our
area through the night and another possible one for late Tuesday
afternoon and through early Wednesday morning. This will bring
periods of increased cloud cover and the potential for showers and
thunderstorms. The best potental for thunderstorms during this
period will be Monday night stretching from the Blue Mountains
and Palouse northeast into North ID...as well as an area in the
Cascades mainly south of Lake Chelan. Have added a slight chance
of thunderstorms in for Tuesday night as well stretching from the
Palouse and portions of the Columbia Basin northeast towards the
Canadian border and north ID. Both the GFS and NAM are showing
some elevated instability with a wave moving through during the
overnight hours. Some isolated showers and thunderstorms may
continue into the morning hours along the Canadian border and
then cloud cover should decrease through the day and temperatures
will peak for the week on Wednesday afternoon. Tuesday will see
the most dramatic increase in temperatures with 4 to 7 degrees of
warming compared to Monday, but Wednesday will be the warmest day
of the week with an additional 2-4 degrees of warming. Overnight
low temperatures will also be quite warm for this time of the
year. Given the possible convection moving through and increased
cloud cover we may not cool down towards average values. Instead
we will see temps anywhere from 6-9 degrees above average for this
time of the year. /Nisbet
Wednesday night through Thursday...Models are in agreement in
maintaining a southerly flow regime ahead of the offshore trough
with high confidence of another sultry overnight period followed
by another hot day on Thursday...maybe a few degrees cooler than
Wednesday as the offshore trough begins to move closer to the area
with thickening high clouds and shifts the surface thermal trough
a bit farther east...but still well above average. Thunder
potential on Thursday is more uncertain. latest models don't
advertise any significant dynamic forcing...yet...and the area may
be between significant moisture surges. Still...simple pattern
recognition suggest a continued small threat of thunderstorms over
most of the region with a better chance over the mountains ringing
the basin once again Thursday afternoon.
STRONG COLD FRONT LIKELY THURSDAY NIGHT WITH POSSIBLE STRONG
THUNDERSTORMS OVER MUCH OF THE REGION
Thursday night and Friday...It looks like a pattern shift will
occur during this period. Latest GFS and ECMWF are consistent from
previous runs and in loose agreement in ejecting the stubborn
offshore low through the region on or about Thursday night. It is
looking increasingly probable that this will be a period of
dramatic change. Timing will be critical as far as any potential
severity and coverage of associated thunderstorms. An early
evening cold front passage suggests a potential severe
thunderstorm outbreak with widespread gust fronts and organized
convection as dynamic lift exploits strong surface based
instability...while a delay of a few hours to the overnight
period still means an active thunderstorm period but less severe
potential...abundant lightning and a few gust front issues. To
early to nail this down right now.
In any event windy and gusty conditions are likely Thursday night
and Friday given the stark difference between the incoming cooler
maritime air mass and the antecedent hot and dry continental air
mass. Friday will be 10 to 15 degrees cooler than Thursday over
the region...dropping back to at least slightly below average.
Saturday and Sunday...Significant model differences crop up during
this time frame...with the latest EC commencing a drying and
warming trend by building back a short wave ridge which is a
plausible standard theory after a strong short wave passage while
the GFS transits a secondary weak wave along the Canadian Border
suggesting a continued chance of showers over the northern tier.
Until the GFS can repeat this solution over multiple runs the safe
bet is a drying ridge building pattern. /Fugazzi
&&
.AVIATION...
06Z TAFS: A closed upper level low pressure system will remain
positioned off of the Washington Coast. Disturbance rotating
ahead of this low will move north and northeast and bring
increased mid level clouds along with some showers and
thunderstorms overnight tonight into Monday morning. Additional
disturbances will bring more potential for showers and
thunderstorms after 23Z Monday into the evening that could bring a
better chance of gusty wind. All TAF sites are expected to remain
VFR through 06Z tuesday. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 63 92 64 97 66 100 / 20 10 20 10 20 10
Coeur d'Alene 59 92 61 97 63 99 / 20 10 30 10 20 10
Pullman 56 90 58 96 60 99 / 30 30 30 10 20 10
Lewiston 65 95 66 102 69 106 / 20 30 30 20 20 10
Colville 58 94 57 99 59 103 / 20 20 10 10 10 20
Sandpoint 55 90 57 95 59 98 / 20 10 30 10 20 20
Kellogg 55 92 58 96 60 98 / 20 20 40 10 20 10
Moses Lake 61 94 63 100 64 103 / 20 10 10 10 10 10
Wenatchee 68 94 68 99 70 103 / 20 10 20 10 20 20
Omak 61 95 64 101 66 103 / 20 20 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FIRE Weather Watch from Monday afternoon through late Monday
night for Northern and Central Idaho Panhandle (Zone 101).
WA...FIRE Weather Watch from Monday afternoon through late Monday
night for East Washington Palouse and Spokane Area (Zone
674).
FIRE Weather Watch from Monday afternoon through late Monday
night for East Washington South Central Cascade Mountains
(Zone 680)-East Washington South Central Cascade Valleys
(Zone 676).
&&Hazardous weather outlook, Aug 9, 5:29 AM PST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
629 AM PDT SUN AUG 9 2015
IDZ001-002-WAZ034>038-041-043-044-101330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
629 AM PDT SUN AUG 9 2015
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A low pressure system will set up just offshore the Northwest
region through next week. This will result in an unstable weather
pattern across the Inland Northwest with thunderstorms possible
each day through the work week. Potential hazards with
thunderstorms will include gusty outflow winds, small hail and new
fire starts from lightning strikes.
IDZ003-004-026-027-WAZ031>033-101330-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
629 AM PDT SUN AUG 9 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A low pressure system will set up just offshore the Northwest
region through next week. This will result in an unstable weather
pattern across the Inland Northwest with thunderstorms possible
each day into the next work week. Some storms may become strong
Monday afternoon and evening. Potential hazards with thunderstorms
will include gusty outflow winds, hail and new fire starts from
lightning strikes.
WAZ042-101330-
EAST SLOPES NORTHERN CASCADES-
629 AM PDT SUN AUG 9 2015
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A low pressure system will set up just offshore the Northwest
region through next week. This will result in an unstable weather
pattern across the Inland Northwest with thunderstorms possible
each day into the next work week. Wetter thunderstorms containing
heavy downpours will be more likely late in the work week. This
will increase the potential for flash flooding and debris flows
for areas in and near recent burn scars. Other potential hazard
with thunderstorms this week will include gusty outflow winds and
new fire starts due to lightning.
Wildfire, Upper Columbia Basin
- When
- August 10, 12:00 AM PST to August 11, 12:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
This fire of undetermined cause started 11 miles south of Creston, WA. It burned 542 acres and cost $40,000 to contain/suppress.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Alabama, August 10, 20152 deaths · 2 injured · $29,000 · 52 kt wind · 9 events
- Wildfire in Idaho, August 10 to 31, 20151 death · 1 injured · $8.5 million · 1 event
- Damaging Winds in Montana, August 10 to 11, 20151 death · 3 injured · $1.0 million · 64 kt wind · 7 events
- Rip Current in New Jersey, August 10, 20151 death · 1 event
- Wildfire in Texas, August 10 to 16, 2015$500,000 · 1 event
- Damaging Winds in Georgia, August 10, 2015$137,000 · 55 kt wind · 13 events
- Flash Flooding and Damaging Winds in New York, August 10, 2015$110,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Colorado, August 10, 2015$50,000 · 1 in hail · 2 events
- Damaging Winds in Mississippi, August 10 to 11, 2015$36,000 · 50 kt wind · 7 events
- Tornado in Pennsylvania, August 10, 2015$25,000 · EF0 · 1 event
- Damaging Winds in Alabama, August 10, 201550 kt wind · 8 events
- Damaging Winds in Tennessee, August 10, 201550 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599536.